Alert archive / South Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Charleston, SC

August 15, 2013Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 15, 2013, 11:40 AM EDT for Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2013, 11:40 AM EDT (15:40 UTC)
Expired
Aug 15, 2013, 2:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:54 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 8:54 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
854 AM EDT THU AUG 15 2013

.SYNOPSIS...
A STATIONARY FRONT WILL WAVER OVER THE AREA THROUGH THE WEEKEND.
AN ACTIVE PATTERN WILL PERSIST WITH SEVERAL ROUNDS OF HEAVY RAIN
POSSIBLE. THE FRONT WILL EVENTUALLY DISSIPATE EARLY NEXT
WEEK...WITH HIGH PRESSURE BUILDING INTO THE REGION THEREAFTER.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE STATIONARY FRONT WILL REMAIN ACROSS THE SOUTHERN THIRD OF OUR
FORECAST AREA TODAY WITH COOL HIGH PRESSURE BUILDING FROM THE
NORTH. ABOVE 900 MB PER THE 12Z CHS RAOB 20-25 KT SOUTHWESTERLY
FLOW IS ADVECTING DEEP MOISTURE OUT OF THE GULF OF MEXICO. MOIST
ISENTROPIC ASCENT IS MAINTAINING EXTENSIVE CLOUDINESS AND FAIRLY
WIDESPREAD RAIN ACROSS SOUTHERN SC AND EXTREME EASTERN GA. THE
ONGOING PRECIPITATION IS HELPING TO REINFORCE THE HIGH PRESSURE
WEDGE OVER THE NORTHERN AREAS. OVERCAST SKIES EXPECTED OVER
SOUTHERN SC THOUGH SOME BREAKS IN THE CLOUDS WILL LIKELY OCCUR
FARTHER TO THE SOUTH. WE ADJUSTED TODAY/S HIGH TEMPS TO SHOW
UPPER 70S ACROSS INLAND SC...TAPERING TO LOW TO MID 80S INTO
SOUTHEAST GA.

DEEP MOISTURE WILL REMAIN IN PLACE TODAY THOUGH THE BEST UPPER JET
DIVERGENCE AND SYNOPTIC FORCING LOOK TO SHIFT JUST NORTH OF THE
FORECAST AREA DURING THE AFTERNOON. THERE COULD BE AN ISOLATED
SEVERE TSTM IN FAR SOUTHERN AREAS WHERE THE SUN BREAKS THROUGH AND
INSTABILITY INCREASES. ANY SHOWER OR STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL THOUGH THE 20 KT OF MEAN FLOW WILL
KEEP THINGS MOVING A BIT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY THROUGH SUNDAY...THE OVERALL PATTERN CONTINUES TO LOOK
QUITE ACTIVE AND WET. ALOFT...THE SYNOPTIC SETUP WILL BECOME QUITE
AMPLIFIED AS THE LONGWAVE TROUGH DIGS INTO THE MID MS VALLEY AND A
RIDGE DEEPENS OVER THE ATLANTIC. THIS WILL CREATE A WELL DEFINED
SOUTHWEST TO NORTHEAST FLOW OF DEEP GULF MOISTURE ACROSS THE
SOUTHEAST. THE FORECAST AREA WILL BE RIGHT IN THE MIDDLE OF THIS
TROPICAL MOISTURE FLOW AS IT IS SANDWICHED BETWEEN THE TWO LARGE
SCALE FEATURES. THE FRONT WE HAVE DISCUSSED FOR THE PAST FEW DAYS
WILL START OFF THE PERIOD FRIDAY MORNING LIFTING BACK NORTHWARD
AND INTO THE CENTRAL CAROLINAS WHERE IT WILL REMAIN AND EVENTUALLY
DISSIPATE THROUGH THE WEEKEND. THE MOST SIGNIFICANT SURFACE
FEATURES TO AFFECT THE AREA APPEAR TO BE A SERIES OF WAVES OF LOW
PRESSURE THAT DEVELOP ALONG THE PERIPHERY OF THE WEDGE AND COLD
FRONT AND LIFT NORTHEASTWARD ACROSS SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA. THE MODELS GENERALLY PRODUCE THE MOST
PRECIP WITH SURGES IN MOISTURE AND FORCING ASSOCIATED WITH THESE
SURFACE WAVES WHICH MOVE THROUGH FRIDAY NIGHT AND INTO SATURDAY. I
HAVE ONCE AGAIN KEPT POPS THROUGH THE PERIOD IN THE HIGH END
LIKELY RANGE...MAINLY DUE TO THE FACT THAT THERE WILL BE PERIODS
OF HIGHER POPS AND CORRESPONDING PERIODS OF LOWER POPS NEEDED. THE
PRIMARY THREAT CONTINUES TO BE HEAVY RAINFALL. PWATS WILL SURGE AT
TIMES TO AROUND 2.3 INCHES WHICH APPROACHES 2 STANDARD DEVIATIONS
ABOVE NORMAL FOR THIS TIME OF YEAR. THE SEVERE THREAT CONTINUES TO
BE LOW...THOUGH A FEW WET MICROBURSTS CANNOT BE RULED OUT IN THE
STRONGER THUNDERSTORMS THAT DEVELOP DURING THE TIME OF PEAK
HEATING...ESPECIALLY IF THERE IS ANY ORGANIZATION THAT OCCURS.
TEMPS WILL BE HELD BELOW NORMAL THANKS TO THE PLENTIFUL CLOUD
COVER AND RAINFALL...WITH HIGHS IN THE MID/UPPER 80S EACH DAY.
WILL CONTINUE TO HIGHLIGHT THE HEAVY RAINFALL THREAT IN THE HWO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE HIGHLY AMPLIFIED PATTERN WILL PERSIST INTO THE BEGINNING OF THE
LONG TERM PERIOD. THE TROUGH TO THE WEST WILL BEGIN TO LIFT OUT
EARLY NEXT WEEK AS THE ATLANTIC RIDGE ATTEMPTS TO BUILD IN FROM THE
EAST. THE MODELS CONTINUE TO DIFFER A BIT THROUGH MID WEEK AS TO
WHETHER OR NOT THE RIDGE BUILDS IN AND ENCOMPASSES MUCH OF THE
EASTERN CONUS OR IF WE CONTINUE TO HANG ON TO AT LEAST SOME DEGREE
OF A TROUGH TO THE NORTHWEST. REGARDLESS...THE PREFERRED SURFACE
PATTERN CONTINUES TO FEATURE A LARGE AND DIFFUSE AREA OF HIGH
PRESSURE ACROSS THE SOUTHEAST AND MID ATLANTIC. THIS WILL LEAD TO A
RETURN TO MORE CLIMATOLOGICALLY NORMAL CONDITIONS WITH MAINLY
DIURNALLY FOCUSED RAIN CHANCES AND HIGHS AROUND 90/LOWS IN THE LOW
TO MID 70S.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A STATIONARY FRONT WILL LINGER ACROSS THE AREA TODAY AND
TONIGHT...OSCILLATING NORTH AND SOUTH PRIMARILY IN RESPONSE TO
UPPER WAVES AND CONVECTION. A FAIRLY STABLE AIR MASS ACROSS
SOUTHERN SC WILL LIMIT THE THUNDERSTORM POTENTIAL AT KCHS BUT WILL
KEEP IFR/MVFR CEILINGS IN PLACE FOR THE MAJORITY OF THE 12Z TAF
PERIOD.

AT KSAV...THOUGH AN ISOLATED TSTM COULD APPROACH THE TERMINAL LATE
THIS AFTERNOON...IT LOOKS LIKE THE BEST POTENTIAL FOR TSTMS WILL
BE FARTHER TO THE SOUTH SO WE ONLY HAVE VICINITY SHOWERS FOR THE
AFTERNOON. CEILINGS ARE MUCH MORE TRICKY GIVEN THAT THE SURFACE
FRONT WILL GENERALLY REMAIN TO THE NORTH. WE KEPT VFR CONDITIONS
THROUGH THIS EVENING BUT WITH MVFR CEILINGS SETTLING BACK IN LATER
TONIGHT.

EXTENDED AVIATION OUTLOOK...HIGH PROBABILITY OF PERIODIC FLIGHT
RESTRICTIONS THROUGH AT LEAST SUNDAY DUE TO A STALLED FRONT IN THE
VICINITY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL ALSO OCCUR...
WITH HEAVY RAIN AND GUSTY WINDS COMMON. CONDITIONS WILL BEGIN TO
IMPROVE EARLY NEXT WEEK AS THE FRONT DISSIPATES.

&&

.MARINE...
OUTSIDE CONVECTION...WINDS AND SEAS SHOULD REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS THROUGH TONIGHT. WIND DIRECTIONS WILL BE
QUITE VARIABLE AS A STALLED FRONT OSCILLATES NORTH AND SOUTH OVER
THE WATERS.

FRIDAY THROUGH MONDAY...THE COLD FRONT WILL NORTHWARD AND FURTHER
INLAND ON FRIDAY LEAVING THE LOCAL WATERS IN A GENERAL SOUTHERLY
FLOW AT 10 KTS OR LESS. A COUPLE OF WAVES OF LOW PRESSURE WILL
MOVE THROUGH THIS WEEKEND WHICH WILL RESULT IN PERIODS OF SHIFTING
WIND DIRECTIONS...THOUGH SPEEDS WILL NOT SEE MUCH CHANGE. SEAS
WILL RANGE FROM 2-3 FT THROUGH THE PERIOD AND WE WILL STAY WELL
BELOW SMALL CRAFT ADVISORY CRITERIA INTO EARLY NEXT WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH/SPR
LONG TERM...BSH
AVIATION...JRL
MARINE...JRL/BSH/SPR
Hazardous weather outlook, Aug 15, 10:44 AM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EDT THU AUG 15 2013

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161445-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1044 AM EDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR TODAY AND TONIGHT AS A FRONT REMAINS STALLED IN THE AREA.
VERY HEAVY RAINFALL WITH SOME OF THE SHOWERS AND STORMS MAY LEAD
TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAIN...AS A COLD FRONT LINGERS IN THE VICINITY OF THE REGION
THIS WEEKEND ADDITIONAL ROUNDS OF HEAVY RAINFALL WILL OCCUR.
LOCALLY EXCESSIVE RAINFALL WILL BE POSSIBLE AND FLASH FLOODING
COULD OCCUR THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-370-374-161445-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM
20 NM TO 40 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1044 AM EDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:13 PM EDTSpecial Marine WarningCHS2 hr
Aug 14, 10:44 PM EDTAreal Flood AdvisoryCHSBerkeley, Dorchester2 hr
Aug 15, 9:54 AM EDTSpecial Marine WarningCHS66 min
Aug 15, 10:10 AM EDTSpecial Marine WarningCHS65 min
Aug 15, 10:58 AM EDTSpecial Marine WarningCHS92 min
Aug 15, 11:15 AM EDTSpecial Marine WarningCHS90 min
Aug 15, 4:01 PM EDTSpecial Marine WarningCHS89 min
Aug 15, 4:53 PM EDTSpecial Marine WarningCHS2 hr
Aug 15, 7:31 PM EDTSpecial Marine WarningCHS119 min
Aug 14, 8:56 PM EDTSpecial Weather StatementCHSChatham34 min
Aug 15, 1:03 AM EDTAreal Flood AdvisoryCHSBulloch, Candler, Jenkins87 min
Aug 15, 3:12 PM EDTAreal Flood AdvisoryCHSMcIntosh93 min
Aug 15, 4:37 PM EDTAreal Flood AdvisoryCHSLiberty, Long, McIntosh83 min
Aug 15, 4:47 PM EDTSpecial Weather StatementCHSMcIntosh28 min

Nearby

Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.